Acute generalized exanthematous pustulosis caused by dihydrocodeine phosphate in a patient with psoriasis vulgaris and a heterozygous IL36RN mutation

Noriaki Nakai, Kazumitsu Sugiura, Masashi Akiyama, Norito Katoh

Research output: Contribution to journalArticle

16 Citations (Scopus)

Abstract

IMPORTANCE: Acute generalized exanthematous pustulosis (AGEP) is a rare and severe type of drug eruption. Dihydrocodeine phosphate is a semisynthetic opioid analgesic. Recently, recessive mutations in IL36RN have been identified in generalized pustular psoriasis (GPP). To date, 4 cases of AGEP and IL36RN mutation without previous history of psoriasis vulgaris (PV) have been reported. OBSERVATIONS: A woman in her 60s with PV presented with diffuse erythema, nonfollicular pustules, and fever. She had been treated with dextromethorphan hydrobromide hydrate, amoxicillin hydrate, clarithromycin, dihydrocodeine phosphate, tipepidine hibenzate, and tulobuterol tape for a cough and common cold. Based on histopathologic results and a positive result in a drug provocation test with dihydrocodeine phosphate, she was diagnosed with AGEP.A heterozygous IL36RN mutation c.28C>T (p.Arg10X) was also confirmed by mutation analysis. CONCLUSIONS AND RELEVANCE: This is the first report of dihydrocodeine phosphate-induced AGEP. In this case, helper T cells, type 17, might have been activated because of morphine and underlying PV, followed by increased production of interleukin (IL) 36. However, because of the IL36RN mutation, IL-36 signaling was uncontrolled, which might have resulted in the occurrence of AGEP. An IL36RN mutation might underlie several different pustular skin eruptions, including AGEP and GPP, and further accumulation of patient data is required.

Original languageEnglish
Pages (from-to)311-315
Number of pages5
JournalJAMA Dermatology
Volume151
Issue number3
DOIs
Publication statusPublished - 01-03-2015

Fingerprint

Acute Generalized Exanthematous Pustulosis
Psoriasis
Phosphates
Mutation
Interleukins
Dextromethorphan
Drug Eruptions
Th17 Cells
Common Cold
Clarithromycin
Amoxicillin
Erythema
Cough
Morphine
Opioid Analgesics
dihydrocodeine
Fever
Skin

All Science Journal Classification (ASJC) codes

  • Dermatology

Cite this

@article{ee2d38ae25814667af8b00fb0a7f65dc,
title = "Acute generalized exanthematous pustulosis caused by dihydrocodeine phosphate in a patient with psoriasis vulgaris and a heterozygous IL36RN mutation",
abstract = "IMPORTANCE: Acute generalized exanthematous pustulosis (AGEP) is a rare and severe type of drug eruption. Dihydrocodeine phosphate is a semisynthetic opioid analgesic. Recently, recessive mutations in IL36RN have been identified in generalized pustular psoriasis (GPP). To date, 4 cases of AGEP and IL36RN mutation without previous history of psoriasis vulgaris (PV) have been reported. OBSERVATIONS: A woman in her 60s with PV presented with diffuse erythema, nonfollicular pustules, and fever. She had been treated with dextromethorphan hydrobromide hydrate, amoxicillin hydrate, clarithromycin, dihydrocodeine phosphate, tipepidine hibenzate, and tulobuterol tape for a cough and common cold. Based on histopathologic results and a positive result in a drug provocation test with dihydrocodeine phosphate, she was diagnosed with AGEP.A heterozygous IL36RN mutation c.28C>T (p.Arg10X) was also confirmed by mutation analysis. CONCLUSIONS AND RELEVANCE: This is the first report of dihydrocodeine phosphate-induced AGEP. In this case, helper T cells, type 17, might have been activated because of morphine and underlying PV, followed by increased production of interleukin (IL) 36. However, because of the IL36RN mutation, IL-36 signaling was uncontrolled, which might have resulted in the occurrence of AGEP. An IL36RN mutation might underlie several different pustular skin eruptions, including AGEP and GPP, and further accumulation of patient data is required.",
author = "Noriaki Nakai and Kazumitsu Sugiura and Masashi Akiyama and Norito Katoh",
year = "2015",
month = "3",
day = "1",
doi = "10.1001/jamadermatol.2014.3002",
language = "English",
volume = "151",
pages = "311--315",
journal = "JAMA Dermatology",
issn = "2168-6068",
publisher = "American Medical Association",
number = "3",

}

Acute generalized exanthematous pustulosis caused by dihydrocodeine phosphate in a patient with psoriasis vulgaris and a heterozygous IL36RN mutation. / Nakai, Noriaki; Sugiura, Kazumitsu; Akiyama, Masashi; Katoh, Norito.

In: JAMA Dermatology, Vol. 151, No. 3, 01.03.2015, p. 311-315.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Acute generalized exanthematous pustulosis caused by dihydrocodeine phosphate in a patient with psoriasis vulgaris and a heterozygous IL36RN mutation

AU - Nakai, Noriaki

AU - Sugiura, Kazumitsu

AU - Akiyama, Masashi

AU - Katoh, Norito

PY - 2015/3/1

Y1 - 2015/3/1

N2 - IMPORTANCE: Acute generalized exanthematous pustulosis (AGEP) is a rare and severe type of drug eruption. Dihydrocodeine phosphate is a semisynthetic opioid analgesic. Recently, recessive mutations in IL36RN have been identified in generalized pustular psoriasis (GPP). To date, 4 cases of AGEP and IL36RN mutation without previous history of psoriasis vulgaris (PV) have been reported. OBSERVATIONS: A woman in her 60s with PV presented with diffuse erythema, nonfollicular pustules, and fever. She had been treated with dextromethorphan hydrobromide hydrate, amoxicillin hydrate, clarithromycin, dihydrocodeine phosphate, tipepidine hibenzate, and tulobuterol tape for a cough and common cold. Based on histopathologic results and a positive result in a drug provocation test with dihydrocodeine phosphate, she was diagnosed with AGEP.A heterozygous IL36RN mutation c.28C>T (p.Arg10X) was also confirmed by mutation analysis. CONCLUSIONS AND RELEVANCE: This is the first report of dihydrocodeine phosphate-induced AGEP. In this case, helper T cells, type 17, might have been activated because of morphine and underlying PV, followed by increased production of interleukin (IL) 36. However, because of the IL36RN mutation, IL-36 signaling was uncontrolled, which might have resulted in the occurrence of AGEP. An IL36RN mutation might underlie several different pustular skin eruptions, including AGEP and GPP, and further accumulation of patient data is required.

AB - IMPORTANCE: Acute generalized exanthematous pustulosis (AGEP) is a rare and severe type of drug eruption. Dihydrocodeine phosphate is a semisynthetic opioid analgesic. Recently, recessive mutations in IL36RN have been identified in generalized pustular psoriasis (GPP). To date, 4 cases of AGEP and IL36RN mutation without previous history of psoriasis vulgaris (PV) have been reported. OBSERVATIONS: A woman in her 60s with PV presented with diffuse erythema, nonfollicular pustules, and fever. She had been treated with dextromethorphan hydrobromide hydrate, amoxicillin hydrate, clarithromycin, dihydrocodeine phosphate, tipepidine hibenzate, and tulobuterol tape for a cough and common cold. Based on histopathologic results and a positive result in a drug provocation test with dihydrocodeine phosphate, she was diagnosed with AGEP.A heterozygous IL36RN mutation c.28C>T (p.Arg10X) was also confirmed by mutation analysis. CONCLUSIONS AND RELEVANCE: This is the first report of dihydrocodeine phosphate-induced AGEP. In this case, helper T cells, type 17, might have been activated because of morphine and underlying PV, followed by increased production of interleukin (IL) 36. However, because of the IL36RN mutation, IL-36 signaling was uncontrolled, which might have resulted in the occurrence of AGEP. An IL36RN mutation might underlie several different pustular skin eruptions, including AGEP and GPP, and further accumulation of patient data is required.

UR - http://www.scopus.com/inward/record.url?scp=84924675175&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84924675175&partnerID=8YFLogxK

U2 - 10.1001/jamadermatol.2014.3002

DO - 10.1001/jamadermatol.2014.3002

M3 - Article

VL - 151

SP - 311

EP - 315

JO - JAMA Dermatology

JF - JAMA Dermatology

SN - 2168-6068

IS - 3

ER -